Heavy Rain, Mercer
- When
- June 18, 3:50 PM CST to 4:50 PM CST
- Where
- Mercer County, 15.32 mi S of Beulah
- Reported by
- Trained Spotter
- Coordinates
- 47.050, -101.820
A heavy rainfall report of 2.70 inches in one hour was received.
Slow moving thunderstorms moving to the northeast over south central North Dakota resulted in one report of very heavy rain and two reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Slow moving thunderstorms moving to the northeast over south central North Dakota resulted in one report of very heavy rain and two reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 18, 1:58 PM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 258 PM CDT SAT JUN 18 2011 .SHORT TERM... MODELS IN FAIR AGREEMENT IN SHORT TERM AND USED A BLEND OF MODELS FOR TODAYS FORECAST PACKAGE. SOME DIFFERENCES BEGIN TO APPEAR LATER IN PERIODS. SEE LONG TERM DISCUSION FOR MORE DETAILS. CONVECTION BEGINNING OVER WESTERN NORTH DAKOTA NEAR WHERE IT HAS BEEN EXPECTED FOR THE PAST SEVERAL DAYS. CURRENTLY 35 KNOTS OF SHEER WITH MODERATE INSTABILITY AND LITTLE CONVECTIVE INHIBITION WESTERN ZONES. MOSTLY DIURNAL CONVECTION WILL CONTINUE THROUGH THE EVENING HOURS WITH A BREAK AGAIN SUNDAY MORNING AND EARLY AFTERNOON. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON AND EVENING WILL SIGNAL THE BEGINNING OF AN EXTENDED PERIOD OF UNSETTLED WEATHER FOR THE NORTHERN PLAINS. MODELS DISAGREE TO SOME EXTEND IN LOCATION OF HEAVIEST QPF WITH NAM FARTHEST NORTH...FASTEST AND WEAKEST WITH SURFACE LOW AND ASSOCIATED PRECIPITATION. ECMWF SLOWEST WITH GFS A GOOD COMPROMISE THIS FORECAST. SEVERE CONVECTION IS A SMALL POSSIBILITY FOR SUNDAY NIGHT AS SURFACE TROUGH MOVES ACROSS THE REGION WITH DEEP LOW DEVELOPING OVER THE CENTRAL PLAINS IN KANSAS AND THE NEBRASKA PANHANDLE AND TRACKING NORTHEAST TO THE NEBRASKA AND SOUTHEAST SOUTH DAKOTA BORDER BY THE END OF THE SHORT TERM GRIDS. HEAVIEST PRECIPITATION STILL IN THE EXTENDED GRIDS. TEMPERATURES REMAIN SEASONABLE IN SHORT TERM WITH A COOLING TREND DEVELOPING BEGINNING EARLY NEXT WEEK. .LONG TERM... HE COMBINATION OF A SLOW MOVING 500 MB CLOSED LOW WITH HEIGHT ANOMALIES OF 3.5 STANDARD DEVIATIONS BELOW NORMAL AND STRONG MOISTURE TRANSPORT FROM THE GULF LEADING TO PWATS OF 150 PERCENT OF NORMAL LEADS TO THE THREAT FOR HEAVY RAIN ACROSS THE NORTHERN PLAINS MONDAY AND TUESDAY. WHILE THE MODEL CONSENSUS OVERNIGHT WAS A SOUTHWARD SHIFT IN THE PROPAGATION OF THE LOW...THE 12 UTC MODEL CONSENSUS NOW FAVORS A MORE NORTHERLY TRACK FROM EASTERN COLORADO MONDAY MORNING...TO APPROXIMATELY SIOUX FALLS SOUTH DAKOTA ON TUESDAY. THERE APPEARS TO BE TWO AREAS OF FOCUS FOR PRECIPITATION WITH THIS SYSTEM ACROSS WESTERN AND CENTRAL NORTH DAKOTA...THE FIRST ALONG THE INVERTED TROUGH ACROSS THE MONTANA AND NORTH DAKOTA BORDER INTO SOUTHERN SASKATCHEWAN...AND THE SECOND IN 25-35 KTS OF ISENTROPIC UPGLIDE ON THE 305K THETA SURFACE ALONG AND SOUTH OF HIGHWAY 200 IN THE WARM CONVEYOR BELT. THIS WOULD SUGGEST ONE TO ONE AND A HALF INCHES OF BASIN AVERAGE RAINFALL ALONG THE INVERTED TROUGH...WITH THE POTENTIAL FOR TWO PLUS INCHES FOR LOCATION SOUTH OF HIGHWAY 200...NOT GOOD NEWS FOR THE INFLOWS INTO LAKE SAKAKAWEA...TRIBUTARY CONTRIBUTIONS BELOW GARRISON DAM AND INFLOWS INTO THE CANADIAN RESERVOIRS IN THE SOURIS BASIN IN SASKATCHEWAN. THIS SYSTEM WILL HAVE TO BE CLOSELY MONITORED SHOULD THE HEAVY RAIN CONTINUE TO SHIFT FURTHER NORTH TOWARDS A LARGER PORTION OF THE SOURIS BASIN. RUN TO RUN VARIABILITY HAS BEEN THE NAME OF THE GAME WITH THIS SYSTEM...AND MAY CONTINUE WITH FUTURE RUNS. TEMPERATURES ARE OBVIOUSLY FORECAST TO BE WELL BELOW NORMAL MONDAY AND TUESDAY NORTH OF THE LOW WITH AMPLE CLOUDS AND PRECIPITATION...AND THIS TREND CONTINUES IN THE WAKE OF THE LOW. A BRIEF RESPITE FROM PRECIPITATION IS POSSIBLE WITH AN UPPER LEVEL RIDGE WEDNESDAY AND THURSDAY...BEFORE A RETURN TO ACTIVE WEATHER BY FRIDAY. && .AVIATION... A TYPICAL SUMMER TIME DAILY WEATHER PATTERN IS FORECAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA ON SATURDAY. SOUTH-SOUTHWEST SURFACE WIND GUSTS OF 20 TO 25 KTS ARE FORECAST THROUGH SATURDAY AFTERNOON FOR KISN...KMOT...KDIK AND KBIS. RATHER HIGH BASED VFR CUMULUS FIELDS ARE ALSO FORECAST TO BUILD UP THROUGHOUT THE AFTERNOON ACROSS THE AREA...AND DISSIPATE WITH SUNSET. SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO INITIATE BETWEEN THE HIGHWAY 83 AND 85 CORRIDORS AROUND THE 20-22 UTC TIME FRAME...POTENTIALLY AFFECTING THE KISN...KMOT...KBIS AND KDIK TAF SITES THROUGH SUNSET. A FEW OF THESE STORMS MAY BE STRONG...WITH MVFR TO IFR CONDITIONS POSSIBLE IN THUNDERSTORMS. HOWEVER...DUE TO LOW CONFIDENCE IN THE EXACT TIMING OF THUNDERSTORMS INTO ANY OF THE TERMINAL SITES...WILL COVER THE THREAT WITH VCTS FOR NOW AND AMEND LATER BASED ON RADAR TRENDS. RESIDUAL SHOWERS MAY LAST FOR KISN AND KMOT PAST SUNSET DUE TO A CLOSER PROXIMITY TO THE UPPER LEVEL LOW. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HW LONG TERM....PJA AVIATION...PJA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 433 AM CDT SAT JUN 18 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 433 AM CDT SAT JUN 18 2011 /333 AM MDT SAT JUN 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...THERE IS A CHANCE FOR A FEW STRONGER STORMS. THE MAIN THREAT WITH ANY STRONG TO SEVERE STORM WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR THUNDERSTORMS CONTINUE SUNDAY THROUGH TUESDAY. FOR SUNDAY AND SUNDAY NIGHT...A FEW STORMS MAY BE SEVERE WITH LARGE HAIL THE MAIN THREAT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE SUNDAY NIGHT INTO TUESDAY. STAY TUNED FOR FORECAST UPDATES. THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL SIZE OR OTHER SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE OFFICE IN BISMARCK. HEINERT
The Bismarck radar (KBIS), 86 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
2 hail, 1 heavy rain. Local standard time, as filed.
A heavy rainfall report of 2.70 inches in one hour was received.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312199, 312200, 312201.